Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 249, NWS Bismarck, ND

August 6, 2007Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 6, 2007, 1:26 PM CDT for Dickey County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2007, 1:26 PM CDT (18:26 UTC)
Expired
Aug 6, 2007, 2:30 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 061826
SVRBIS
NDC021-061930-
/O.NEW.KBIS.SV.W.0249.070806T1826Z-070806T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
126 PM CDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 230 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES WEST OF ELLENDALE...OR ABOUT 64 MILES
  SOUTH OF JAMESTOWN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELLENDALE AROUND 200 PM CDT...
  GUELPH AROUND 225 PM CDT...
  6 MILES WEST OF LUDDEN AROUND 230 PM CDT...

SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 4614 9900 4595 9899 4593 9804 4618 9803

$$

TSW
2 follow-up statements
000 
WWUS53 KBIS 061902
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
201 PM CDT MON AUG 6 2007

NDC021-061930-
/O.CON.KBIS.SV.W.0249.000000T0000Z-070806T1930Z/
DICKEY ND-
201 PM CDT MON AUG 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN DICKEY COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BRIEF HEAVY 
RAIN...STRONG WINDS...AND PENNY SIZE HAIL. THIS STORM WAS LOCATED 
NEAR ELLENDALE...OR ABOUT 63 MILES SOUTH OF JAMESTOWN...MOVING EAST 
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUELPH AROUND 225 PM CDT...
  LUDDEN AROUND 230 PM CDT...

LAT...LON 4619 9856 4594 9871 4593 9804 4620 9803

$$

TSW
000 
WWUS53 KBIS 061927
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT MON AUG 6 2007

NDC021-061937-
/O.EXP.KBIS.SV.W.0249.000000T0000Z-070806T1930Z/
DICKEY ND-
227 PM CDT MON AUG 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DICKEY COUNTY EXPIRES
AT 230 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4619 9856 4594 9871 4593 9804 4620 9803

$$

TSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:30 AM CDT, 9 hours 56 minutes earlier.

Area forecast discussion, Aug 6, 3:30 AM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT MON AUG 6 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
MODELS FLIPPED FLOPPED ON THE MAX QPF FIELD FROM LAST FEW RUNS AND
IT APPEARS THIS IS THE RIGHT CHANGE. LAST FEW MODEL RUNS HAD OUR
SOUTHERN COUNTIES TARGETED WITH THE MAX PRECIP...NOW THIS HAS
CHANGED TO OUR NORTHWEST AND NORTHERN COUNTIES. REGIONAL RADAR
TRENDS DO SHOW THE STRONGEST CELLS OVER NORTHEAST MONTANA MOVING
NORTHEAST WITH TIME...THUS BUMPED POPS UP HERE AND LOWERED DAYTIME
TEMPS.

LATEST IR SAT IMAGERY SHOWS CLOUD TOPS COOLING OVER SW NORTH
DAKOTA WITH THE REGIONAL RADAR INDICATING SHOWERS/THUNDERSTORMS
HERE. THE NAM AND GFS ARE RATHER WEAK ON QPF OVER THE CENTRAL AND
SOUTHERN CWA...HOWEVER THE 4KM NMM WRF PRECIP FORECAST FIELD LOOKS
TO HAVE A MUCH BETTER HANDLE ON CURRENT CONDITIONS AND THUS WILL
FOLLOW ITS TRENDS. THE WRF SHOWS PRECIP BUILDING INTO
CENTRAL/SOUTHERN NORTH DAKOTA FROM THE SW THIS MORNING...AND THIS
SEEMS TO BE THE CASE AS THE AREA CONTINUES TO GROW. KEPT HIGH CHC OF
POPS GOING HERE DESPITE MAV/MET GUIDANCE SAYING OTHERWISE. SPC ALSO
IS RELYING ON THE WRF...MENTIONING SLIGHT RISK OF SEVERE WX TODAY
OVER OUR CENTRAL AND SOUTHERN COUNTIES...MOVING RIGHT ALONG THE
INVERTED SFC TROUGH FROM THE SOUTH DAKOTA LOW. WILL NEED TO MONITOR
THIS CLOSELY THROUGHOUT THE DAY. PRECIP WANES EARLY TONIGHT WITH A
DRIER NIGHT AHEAD WHICH WILL LAST INTO MOST OF TUESDAY.

ANOTHER MCS EVENT IS ALREADY SHOWING UP IN THE NAM AND GFS FOR
TUESDAY NIGHT WITH HIGH QPF VALUES OVER OUR CENTRAL CWA. HESITANT
TO JUMP ON THIS BASED UPON WHAT THE CURRENT MODEL TRENDS HAVE
BEEN. BELIEVE THAT A MCS WILL FORM...BUT AS TO WHERE THE HEAVIEST
PRECIP WILL BE IS STILL IN QUESTION. SPC FOR DAY 2 (TUESDAY NIGHT)
IS TALKING ABOUT THE POTENTIAL FOR ISOLATED HAIL AND STRONG TO
SEVERE WIND GUSTS WITH ANY OF THE THUNDERSTORMS THAT FORM AFTER
DARK TUESDAY NIGHT. IF THIS DOES WORK OUT...EXPECT TUESDAY NIGHT TO
BE VERY ACTIVE...STARTING OUT IN WESTERN NORTH DAKOTA WHERE AXIS OF
STRONGEST LOW LEVEL JET AND WARM AIR ADVECTION WILL OCCUR (00Z-
06Z)...THEN TRANSLATING EAST BETWEEN (06Z-12Z). A COLD FRONT MOVING
SOUTHEAST FROM SASKATCHEWAN WILL FOLLOW THE MCS WEDNESDAY/WEDNESDAY
NIGHT KEEPING SOME ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST.
HIGH TEMPS WILL BE DOWN TODAY FROM SUNDAYS HIGHS WITH PRECIP AND
CLOUD COVER...BUT WILL REBOUND ON TUESDAY TO AROUND 90 WITH LESS
CLOUD COVER.

.LONG TERM...THURSDAY THROUGH SUNDAY...
BOTH THE GFS AND ECMWF MODELS AGREE ON BUILDING A RIDGE BACK OVER
THE NORTHERN PLAINS FOR FRIDAY AND SATURDAY AS LONG WAVE TROUGH
HOLDS ALONG THE WEST COAST AND A WEAK TROUGH IN THE ERN STATES.
THIS WILL MEAN WARMER TEMPERATURES BACK IN THE MID TO POSSIBLY UPPER
90S WITH DRY CONDITIONS THROUGH SUNDAY IF IT ALL PANS OUT.

&&

.AVIATION...
CONCERNS EARLY THIS MORNING DEAL WITH BATCH OF THUNDERSTORMS IN THE
SOUTHWEST PORTION OF THE STATE AND SHOWERS ELSEWHERE IN THE WEST
CENTRAL AND NORTHWEST. MODELS SEEM TO INDICATE THIS INITIAL BATCH OF
STORMS IF IT HOLDS TOGETHER WILL MOVE INTO THE SOUTH CENTRAL AREAS
BY 430 AM CDT. BAND OF 9,000 TO 11,000 FOOT CLOUDS WITH THIS
PRECIPITATION IS MOVING ACROSS THE WESTERN AREAS NOW AND WILL SPREAD
EASTWARD TOWARDS KMOT AND KBIS IN THE NEXT 2 HOURS. THERE WILL BE
MORE SHOWERS AND THUNDERSTORMS AGAIN IN THE AFTERNOON AS SHORTWAVE
ENERGY AND A WEAK SURFACE TROUGH MOVE INTO THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/VJ
Hazardous weather outlook, Aug 6, 4:07 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
407 AM CDT MON AUG 6 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
407 AM CDT MON AUG 6 2007 /307 AM MDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY
TODAY WITH THE POSSIBILITY OF SEVERE WEATHER FOCUSED MAINLY OVER
SOUTH CENTRAL NORTH DAKOTA. A SURFACE LOW PRESSURE ALONG THE
WYOMING/SOUTH DAKOTA BORDER WILL MOVE ACROSS NORTHERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING. WITH AMPLE MOISTURE AROUND AND THE
PRESENCE OF A SURFACE FRONT...ANY SUNSHINE RECEIVED TODAY WILL
HELP CONDITIONS BECOME MORE UNSTABLE AND INITIATE ADDITIONAL
SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR MORE SHOWERS AND THUNDERSTORMS TUESDAY EVENING
THROUGH TUESDAY NIGHT...WITH THE POTENTIAL FOR ANY OF THESE
STORMS TO BECOME SEVERE. ISOLATED SHOWERS AND THUNDERSTORMS
WILL CONTINUE WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH EARLY TONIGHT...AND
THEN AGAIN TUESDAY EVENING THROUGH TUESDAY NIGHT.

KS

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.